Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 13, 2018, 4:36 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 69 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 4:36 PM EDT (20:36 UTC)
- Expired
- May 13, 2018, 5:45 PM EDT
- In force
- 69 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:32 PM EDT | TSTM WND DMG | 1 Wnw Gray, PA | TREES DOWN NEAR INTERSECTION OF TIPTON ROAD AND KEYSERTOWN ROAD. |
| May 13, 5:34 PM EDT | TSTM WND DMG | Gray, PA | TREES AND WIRES REPORTED DOWN ALONG BEAM CHURCH ROAD NEAR GRAY. |
| May 13, 5:34 PM EDT | TSTM WND DMG | Gray, PA | SEVERAL DOZEN TREES REPORTED DOWN AND SEVERAL HOMES DAMAGED IN THE GRAY AREA. |
| May 13, 5:34 PM EDT | TSTM WND DMG | Gray, PA | NUMEROUS TREES REPORTED DOWN NEAR GRAY. |
| May 13, 5:34 PM EDT | TORNADO | Gray, PA | PRELIMINARY STORM SURVEY INDICATES EF-1 TORNADO IN GRAY SOMERSET COUNTY |
| May 13, 5:38 PM EDT | TSTM WND DMG | 1 N Acosta, PA | TREES REPORTED DOWN ALONG WATSON AVENUE NEAR ACOSTA. |
| May 13, 5:52 PM EDT | TSTM WND DMG | 1 Sw Hooversville, PA | TREES DOWN ALONG ROUTE 403 SOUTH OF HOOVERSVILLE. |
| May 13, 5:55 PM EDT | TSTM WND DMG | 2 E Stoystown, PA | TREES REPORTED DOWN IN VICINITY OF OLD FORBES ROAD, SLICK ROAD AND WILBUR ROAD EAST OF STOYSTOWN. |
| May 13, 5:55 PM EDT | TORNADO | 2 N Kantner, PA | PRELIMINARY STORM SURVEY INDICATES EF-1 TORNADO NEAR KANTNER SOMERSET COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 4:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
755
WUUS51 KCTP 132036
SVRCTP
PAC021-111-132145-
/O.NEW.KCTP.SV.W.0028.180513T2036Z-180513T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
436 PM EDT SUN MAY 13 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Somerset County in south central Pennsylvania...
Southwestern Cambria County in central Pennsylvania...
* Until 545 PM EDT
* At 435 PM EDT, a severe thunderstorm was located over Ligonier,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Belmont, Johnstown, Windber, Westmont, Acosta, Salix-Beauty Line
Park, Davidsville, Central City, Scalp Level and Dunlo.
This includes The Pennsylvania Turnpike near mile marker 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4012 7921 4011 7919 4012 7917 4016 7916
4018 7913 4020 7913 4033 7902 4032 7863
4028 7865 4026 7864 4021 7868 4011 7872
4006 7876 4000 7877 4010 7922
TIME...MOT...LOC 2035Z 273DEG 26KT 4024 7928
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
257
WWUS51 KCTP 132125
SVSCTP
Severe Weather Statement
National Weather Service State College PA
525 PM EDT SUN MAY 13 2018
PAC021-111-132145-
/O.CON.KCTP.SV.W.0028.000000T0000Z-180513T2145Z/
Somerset PA-Cambria PA-
525 PM EDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN SOMERSET AND SOUTHWESTERN CAMBRIA COUNTIES...
At 524 PM EDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Ligonier to near Acosta to Jerome
to Daisytown, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Belmont, Johnstown, Windber, Westmont, Acosta, Salix-Beauty Line
Park, Davidsville, Central City, Scalp Level and Dunlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4012 7921 4011 7919 4012 7917 4016 7916
4018 7913 4020 7913 4033 7902 4032 7863
4028 7865 4026 7864 4021 7868 4011 7872
4006 7876 4000 7877 4010 7922
TIME...MOT...LOC 2124Z 298DEG 32KT 4015 7930 4017 7914 4023 7898 4032
7890
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:01 PM EDT, 35 minutes earlier.
Area forecast discussion, May 13, 4:01 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service State College PA 401 PM EDT Sun May 13 2018 .SYNOPSIS... A frontal boundary will remain over or just south of Pennsylvania right into the upcoming week. The front will keep the pattern unsettled with an almost daily chance of rain, along with an occasional mainly afternoon and evening thunderstorm. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Showers associated with the morning/weakening MCS has moved east of the I-81 corridor, and the bulk of the CWA has stayed dry through the mid afternoon hours under compensating subsidence and weak ridging with cool llvl damming and thick cloud cover across practically the entire CWA. Additional energy in the form of a compact mid to upper level short wave and nose of much higher sfc based capes of 2000-3000 J/KG will help to quickly fire off new, and strengthen existing convection moving into W-Central and SWRN PA ATTM. Within this area of best cape approaching the Laurel Highlands are EHIs of 1-1.5 M2/S2...leading to the low probability for transient supercells for the next several hours over our SW 3-4 counties along and just to the SW of the serpentine quasi stnry front. SPC upgraded (with their 1630Z update) the SW fringe of our CWA and adjacent SW PA into a slight risk of SVR TSRA late this afternoon into tonight, and noted the increasing chc for the issuance of a SVR watch within the next hour. Additional rainfall from this next round of late day/evening TSRA (on top of the 0.5 and 1.0 inch amounts that fell earlier today, will likely be enough to cause a few instances of transient, poor drainage or minor small stream flooding of low lying areas. The main threat for the minor flooding appears to be over the southern tier counties of PA (within and on the southern edge of the 925-850 mb instability gradient). WPC has a MRGL risk of excessive rainfall across much of Central and Southern PA for the 12Z Sunday through 12Z Monday period. Most likely, there will be a few streams get to bankfull or slightly out of their banks. Most likely problems will be wet basements and ponding of water on roads and in gullies. No need for any manner of flood watch at this point. Temps should remain very static through the rest of this afternoon, especially in the east where the wind will remain easterly all day. The wind will be from the south over the Laurels through 22 or 23Z, which along with significant erosion of the low clouds and shallow llvl inversion has allowed temps to jump into the low-mid 70s there. Within the expansive area of cool air damming temps remained in the 50s to near 60F (or 10-15 degrees below normal). Much weaker forcing and lack of lift tonight into early Monday means there will be more in the way of patchy showers/areas of drizzle. The wind will be light but convergent across the area with easterly flow in the east and W/SWrly flow in the west. Moisture remains high tonight, and we can't totally remove the mention of showers. But, QPF is meager. Cloud bases will slowly lower several hundred FT again tonight to shroud most of the higher ridge tops in fog. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... LI's do dip again in the SW late in the day Mon, so some TSRA are possible once again. A few more breaks will develop in the clouds on Monday, and temps should rise above normal - at this point, it appears 5 to 10F above normal. PWATs will rise to 2-3 sigma 18Z Monday-00Z Tuesday, and both GEFS and SREF sfc-based capes climb to a mean of 1200-1500 j/kg or better across much of the SW third to half of PA. So, expect another few rounds of late afternoon/evening SHRA/TSRA across much of the region, supported by SPC's marginal risk over that same area. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Pennsylvania will be sandwiched between a large upper level low moving across northern Canada and a low moving through the Gulf of Mexico. The resulting stationary boundary will drape across the region through the midweek period. This unsettled weather will keep increasing moisture/dewpoints and above average PWATS. This suggests a daily risk for showers and thunderstorms. Areas of locally heavy rainfall are possible, with the potential for multiple rounds of convection. The specific areas most likely to receive heavy rains will likely be somewhat difficult to pin down until the short term when models begin to resolve mesoscale/convective processes. The upper low moving across the northeastern Gulf of Mexico will supply additional moisture which is projected to advect northward toward the Mid Atlantic by Wednesday. The deep moisture plume interacting with the nearly stationary west- east frontal zone could set up the potential for organized moderate to heavy rainfall later this upcoming week. Temperatures should be above seasonal climate averages next week with a muggy summertime/humid feel given dewpoints in the 60s. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Widespread IFR to LIFR Cigs with mainly MVFR to VFR vsbys are expected for the rest of today, and a nearly stationary frontal boundary will stay along or just to the south of the PA/MD border through Monday before temporarily lifting north over the Commonwealth on Tuesday. High resolution convective allowing models show the next round (or few) of showers/scattered TSRA developing across NE Ohio and SW/WCentral PA in the next few hours and moving from about 280 deg...along and to the north of the aforementioned sfc frontal boundary. TSRA Impacts will be includes for all TAF sites except for KBFD and KIPT that are indicated to stay stable enough at the sfc and aloft to support deep updrafts. Expects cigs to some back down early tonight and settle in the IFR through VLIFR range by...or shortly after midnight EDT. Outlook... Mon...AM rain/low cigs possible. PM thunderstorm impacts possible - mainly across the southwestern third of Pa. Tue-Thu...AM fog possible. Scattered PM thunderstorm impacts likely Tuesday afternoon/early Tuesday evening, and still possible Wednesday and Thursday afternoon/evening, mainly across the southern half of PA. && .HYDROLOGY... The static Bermuda high and W-E frontal boundary near-overhead will make it a very wet period this week, as juicy tropical air is pushed north and over a stubborn, nearly stationary frontal boundary that will be located near, or just south of the Mason/Dixon line. Gradually wetter soil will make it easier for flooding to occur through the week. At this point, no great/widespread threat for flooding exists, so a flood watch is not anticipated. But, the approach of a quasi- tropical system later in the week may ramp up flooding chances. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Dangelo/Lambert LONG TERM...Ceru/Steinbugl AVIATION...Lambert HYDROLOGY...
Hazardous weather outlook, May 13, 4:30 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service State College PA 430 PM EDT Sun May 13 2018 PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053- 056>059-063>066-142030- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 430 PM EDT Sun May 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and isolated instances of large hail are possible Tuesday afternoon and evening, especially across the region near and to the south of Interstate 80. Additionally, minor flooding problems may develop throughout poor drainage areas, and along small creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033-034-142030- Somerset-Bedford- 430 PM EDT Sun May 13 2018 ...SEVERE THUNDERSTORM WATCH 86 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. A few strong to severe thunderstorms with gusty winds are possible late this afternoon and evening. Additionally, some minor flooding problems are possible throughout poor drainage areas, and also along small creeks and streams. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and isolated instances of large hail are possible again Monday and Tuesday afternoon and evening. Additionally, minor flooding problems may develop throughout poor drainage areas, and along small creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>026-035-036-142030- Cambria-Blair-Huntingdon-Fulton-Franklin- 430 PM EDT Sun May 13 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A few strong to severe thunderstorms with gusty winds are possible into the evening. Additionally, some minor flooding problems are possible throughout poor drainage areas, and also along small creeks and streams. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and isolated instances of large hail are possible again Monday and Tuesday afternoon and evening. Additionally, minor flooding problems may develop throughout poor drainage areas, and along small creeks and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 13, 10:56 AM EDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service State College PA
1056 AM EDT SUN MAY 13 2018
PAZ063>065-131600-
York PA-Adams PA-Cumberland PA-
1056 AM EDT SUN MAY 13 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL NOON EDT...
At 1055 AM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving southeast at 55 mph.
Pea size hail and wind gusts in excess of 40 mph are possible.
This strong thunderstorm will be near...
Boiling Springs and Aspers around 1100 AM EDT.
Lake Meade, Dillsburg and Hampton around 1110 AM EDT.
East Berlin around 1115 AM EDT.
Weigelstown, Dover and York Airport around 1120 AM EDT.
York, West York and Shiloh around 1125 AM EDT.
Spry, Jacobus and Tyler Run-Queens Gate around 1130 AM EDT.
Other locations impacted by this storm include Seven Valleys,
Abbottstown, East Prospect, Franklintown and York Springs.
LAT...LON 4014 7758 4022 7755 4028 7744 4029 7740
4026 7742 4026 7740 4028 7735 4010 7669
4006 7666 4004 7657 4005 7654 3997 7650
3972 7675
TIME...MOT...LOC 1455Z 292DEG 50KT 4010 7727
LambertLocal storm report, May 13, 11:57 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 WNW RAWLINSVILLE 39.89N 76.29W
05/12/2018 LANCASTER PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1801783
TYBURSKILocal storm report, May 13, 12:10 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG WINDSOR 39.92N 76.58W
05/12/2018 YORK PA 911 CALL CENTER
TREES AND WIRES DOWN ON CRAWLEY ROAD
&&
EVENT NUMBER CTP1801784
TYBURSKILocal storm report, May 13, 12:12 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1212 PM EDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG ADAMSVILLE 39.89N 76.62W
05/12/2018 YORK PA 911 CALL CENTER
WIRES DOWN AND TREE HANGING OVER ROADWAY. DAIRYLAND
ROAD
&&
EVENT NUMBER CTP1801785
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 10:56 AM EDT | Special Weather Statement | CTP | Cumberland, York | 64 min |
| May 13, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| May 13, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 69 min |
| May 13, 6:18 PM EDT | Tornado Warning | CTP | Bedford | 42 min |
| May 13, 6:48 PM EDT | Special Weather Statement | CTP | Fulton | 27 min |
| May 13, 7:31 PM EDT | Special Weather Statement | CTP | Bedford | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.